Maine, 2007

Damaging Winds in Maine, September 26, 2007

September 26, 2007 · NWS GYX · 13 events in 4 counties and zones

On the evening of Wednesday, the 26th, several severe thunderstorms moved through central and midcoast Maine resulting in numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On the evening of Wednesday, the 26th, several severe thunderstorms moved through central and midcoast Maine resulting in numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 26, 2:21 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 2:21 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
321 PM EDT WED SEP 26 2007

.SYNOPSIS...
A COLD FRONT WILL SLOW DOWN OR STALL OVER CENTRAL PORTIONS OF
THE FORECAST AREA.TONIGHT. A WAVE OF LOW PRESSURE WILL MOVE ALONG
THE FRONT THURSDAY NIGHT INTO FRIDAY...THEN MOVE INTO THE
MARITIMES FRIDAY EVENING. HIGH PRESSURE WILL APPROACH THE REGION
ON SATURDAY...THEN CREST OVER THE REGION ON SUNDAY. A RETURN
SOUTHWESTERLY FLOW WILL DEVELOP ON THE BACK SIDE OF THE HIGH LATER
MONDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
CURRENTLY WATCHING BKN LINE OF CONVECTION FROM ABOUT KBTV-KSYR.
THIS LINE...OR STORMS THAT MAY FORM JUST AHEAD OF IT WILL BE THE
SVR WX THREAT THIS AFT...AS WEAKENING 500MB WAVE AHEAD OF THE COLD
FRONT CAUSES SUBTLE HEIGHT FALLS THIS AFTERNOON. HIGH SFC BASED
INSTABILITY AND GOOD VERT WIND PROFILE WILL BE FAVORABLE FOR
SEVERE DOWNDRAFTS AS STORMS MOVE THRU. CURRENTLY...STRONG MID-LVL
CAP IN PLACE...BUT HEIGHT FALLS AND THE STORMS THEMSELVES WILL
LIKELY WEAKEN CAP LATE THIS AFT. BEST CHC WILL BE IN THE MTNS AND
WRN NH. STORMS WILL NOT LKLY REACH THE COAST UNTIL 22-00Z.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/...
FIRST 500MB WAVE WILL HELP SFC COLD FRONT REACH THE NRN
ZONES...AND LEAVE IT THERE OVERNIGHT. THIS WILL KEEP THE WARM
MUGGY AIR IN PLACE OVERNIGHT ACROSS MOST OF CWA. LITTLE IN THE WAY
OF DYNAMICS...BUT WITH LOTS OF LL MOISTURE...AND FRONT
NEARBY...LEFT CHC OR SLT CHC POPS FOR SHRA OVERNIGHT.

SECOND WAVE TO MOVE THRU SW FLOW ON THU...AND THIS WILL LIFT THE
FRONT NWD DURING THE DAY...BUT ALSO PROVIDE THE IMPETUS FOR
SHRA/TSRA DURING THE DAY...MAINLY ACROSS NRN AND WRN ZONES AGAIN.
WEAK ONSHORE SLOW WILL LKLY DEVELOP IN THE MORNING...AND THIS
SHOULD ALLOW FOR MORE CLOUDS...AND HELP KEEP TEMPS IN THE 70S MOST
PLACES...BUT ANY EXTENDED PERIODS OF SUN AND TEMPS WILL CLIMB INTO
THE N80S AGAIN...ESPECIALLY IN SRN NH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
PRECIPITATION TOMORROW NIGHT...POSSIBLY WITH SOME EVENING RUMBLES
OF THUNDER...WILL END FROM WEST TO EAST ON FRIDAY..THOUGH THERE COULD
BE A FEW SHOWERS OVER NORTHERN/MOUNTAIN SECTIONS FRIDAY NIGHT. CONDITIONS
WILL CONTINUE TO DRY FOR THE WEEKEND. TEMPERATURES WILL COOL
DOWN...BACK TO NEAR NORMAL OVER THE WEEKEND WITH COOLEST
CONDITIONS OCCURRING SATURDAY NIGHT SUNDAY MORNING. ANOTHER WARM-
UP WILL OCCUR ON THE BACKSIDE OF THE HIGH. THE ABOVE NORMAL
TEMPERATURES WILL CONTINUE TO MID TO LATE WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDS WILL PERSIST INTO THIS EVE...ALTHOUGH AN ISOLATED TSRA
COULD MOVE THRU KLEB/KCON THRU ABOUT 00Z...AND SOME WDLY SCT SHRA
WILL BE POSSIBLE THIS EVE AT THE OTHER TERMS...BUT WILL BE SHORT
LIVES...AND SHOULD NOT DROP BLO MVFR. WILL LKLY SEE VIS/CIG DROP
TO MVFR IN FOG AND STRATUS LATE TONIGHT...WITH IMPROVEMENT BACK TO
VFR THU MORNING.

LONG TERM...IFR CONDITIONS THURSDAY NIGHT...BECOMING VFR
ON FRIDAY. LIMITED MVFR CONDITIONS FRIDAY NIGHT OVER
NORTHERN/MOUNTAIN SECTIONS FRIDAY NIGHT IN ANY SHOWERS AND
AREAWIDE IN ANY PATCHY FOG. VFR OVER THE WEEKEND EXCEPT FOR ANY
OVERNIGHT PATCHY RIVER VALLEY FOG.

&&

.MARINE...
SW WINDS WILL CONTINUE TO GUST NEAR SCA THRU THE DAYLIGHT
HOURS...BUT WILL BEGIN TO DIMINISH AFTER SUNSET. SEAS RUNNING
CLOSE TO 5 FT...ESPECIALLY S OF PENOBSCOT BAY...AND THAT SHOULD
CONTINUE THRU THIS EVE BEFORE THEY BEGIN SUBSIDE.

LONG TERM...POSSIBLE SCA THURSDAY NIGHT DUE TO SEAS. POSSIBLE SCA
FRIDAY NIGHT INTO EARLY SUNDAY DUE TO WINDS/SEAS.

 &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...CEMPA
SHORT TERM...CEMPA
AVIATION...CEMPA
MARINE...CEMPA
Hazardous weather outlook, Sep 26, 4:55 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
555 AM EDT WED SEP 26 2007

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-271000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
555 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS THIS
AFTERNOON WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 26, 2:10 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
310 PM EDT WED SEP 26 2007

NHZ001-002-262045-
NORTHERN COOS-SOUTHERN COOS-
310 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 445 PM EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS IN VERMONT...MOVING EAST AT 35
MPH. THEY WILL ENTER THE CONNECTICUT RIVER VALLEY IN NEW HAMPSHIRE
BETWEEN 330 AND 400 PM...AND WILL MOVE ACROSS THE MOUNTAINS OF
NORTHERN NEW HAMPSHIRE THROUGH 445 PM. THIS INCLUDES THE TOWNS OF
LANCASTER...STRATFORD...COLEBROOK...AND BERLIN.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Sep 26, 3:12 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT WED SEP 26 2007

NHZ002-003-262115-
NORTHERN GRAFTON-SOUTHERN COOS-
412 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND COOS COUNTY
THROUGH 515 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ST. JOHNSBURY...MOVING EAST AT 30
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LITTLETON...FRANCONIA...BETHLEHEM...WHITEFIELD...LANCASTER...JEFFERSO
N...CARROLL...YORK POND AND RANDOLPH THROUGH 515 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Sep 26, 3:26 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
426 PM EDT WED SEP 26 2007

MEZ007-012-262115-
NORTHERN OXFORD-SOUTHERN OXFORD-
426 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 515 PM
EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES NORTHWEST OF NEWRY...OR ABOUT 9
MILES NORTHEAST OF BERLIN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWRY...ANDOVER...
MILTON...HANOVER AND ROXBURY THROUGH 515 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Sep 26, 3:55 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
455 PM EDT WED SEP 26 2007

NHZ002-262145-
SOUTHERN COOS-
455 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 545 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JEFFERSON...OR ABOUT 8 MILES
SOUTHEAST OF LANCASTER...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND YORK POND...JEFFERSON...
RANDOLPH...MILAN...BERLIN...SHELBURNE AND GORHAM THROUGH 545 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Sep 26, 4:17 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT WED SEP 26 2007

NHZ002>004-262215-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
517 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 615 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 5 MILES WEST OF MOUNT
WASHINGTON...OR ABOUT 14 MILES EAST OF BETHLEHEM...MOVING EAST AT 35
MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CRAWFORD NOTCH...MOUNT WASHINGTON AND PINKHAM NOTCH THROUGH 615 PM
EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Sep 26, 4:33 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT WED SEP 26 2007

MEZ007-012-NHZ002>006-009-262230-
BELKNAP-NORTHERN CARROLL-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN
CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SOUTHERN OXFORD-
533 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...OXFORD COUNTY...
GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 630 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
GILEAD...TO LINCOLN...TO DORCHESTER. THIS LINE OF STRONG
THUNDERSTORMS IS MOVING EAST AT 30 MPH AND WILL AFFECT AREAS IN AND
AROUND WARREN...SHELBURNE...MOUNT WASHINGTON... LINCOLN...GORHAM...
GILEAD...WOODSTOCK...WENTWORTH...PINKHAM NOTCH AND CRAWFORD NOTCH
THROUGH 630 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL

The radar

The Portland,ME radar (KGYX), 40 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Androscoggin

When
September 26, 5:28 PM EST to 5:32 PM EST
Where
Androscoggin County, Turner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.250, -70.250

A severe thunderstorm downed a tree and several 3 inch branches on Cobb Road. A trained spotter estimated gusts of 55 mph just north of Turner.

Thunderstorm Wind, Kennebec

When
September 26, 5:43 PM EST to 5:47 PM EST
Where
Kennebec County, North Monmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.280, -70.030

A severe thunderstorm downed trees in North Monmouth.

Thunderstorm Wind, Kennebec

When
September 26, 5:55 PM EST to 5:58 PM EST
Where
Kennebec County, Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.320, -69.750

A severe thunderstorm downed trees in Augusta. The storm also produced pea size hail.

Thunderstorm Wind, Kennebec

When
September 26, 6:09 PM EST
Where
Kennebec County, Windsor
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
44.320, -69.570

A severe thunderstorm downed a tree on an unoccupied car.

Thunderstorm Wind, Waldo

When
September 26, 6:14 PM EST to 6:19 PM EST
Where
Waldo County, Palermo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -69.470

A severe thunderstorm downed trees in Palermo.

Thunderstorm Wind, Knox

When
September 26, 6:30 PM EST to 6:33 PM EST
Where
Knox County, 1 mi N of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.285, -69.370

A severe thunderstorm downed trees around a mile north of Washington at the intersection of Routes 220 and 105.

Thunderstorm Wind, Waldo

When
September 26, 6:30 PM EST to 6:34 PM EST
Where
Waldo County, Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.380, -69.300

A severe thunderstorm downed trees in Liberty.

Thunderstorm Wind, Waldo

When
September 26, 6:35 PM EST to 6:38 PM EST
Where
Waldo County, Montville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -69.250

A severe thunderstorm downed trees in Montville.

Thunderstorm Wind, Waldo

When
September 26, 6:39 PM EST to 6:43 PM EST
Where
Waldo County, Searsmont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.370, -69.200

A severe thunderstorm downed a large branch on a truck.

Thunderstorm Wind, Waldo

When
September 26, 6:42 PM EST to 6:48 PM EST
Where
Waldo County, Searsmont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.370, -69.200

A severe thunderstorm downed trees in Searsmont.

Thunderstorm Wind, Waldo

When
September 26, 6:43 PM EST to 6:47 PM EST
Where
Waldo County, 4 mi NW of Lincolnville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.311, -69.077

A severe thunderstorm downed trees 4 miles northwest of Lincolnville.

Thunderstorm Wind, Waldo

When
September 26, 6:48 PM EST to 6:53 PM EST
Where
Waldo County, Belfast
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -69.000

A severe thunderstorm downed trees in Belfast.

Thunderstorm Wind, Waldo

When
September 26, 6:54 PM EST to 6:59 PM EST
Where
Waldo County, Northport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.330, -68.970

A severe thunderstorm downed trees in Northport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59538, 59539, 59540, 59541, 59542, 59543, 59544, 59545, 59546, 59547, 59548, 59549, 59550.